# SDR JIKA11051001

- Difficulty date: August 16, 2011
- Submitted: August 16, 2011
- Operation: Air carrier
- Aircraft: N600TS
- Make and model: Piper PA-31-350
- Aircraft serial: 317305047
- Aircraft time: 27,151 hours, 31,267 cycles
- Engine: Lyc LTIO540J2B
- Engine time: 12,955 hours, 12,864 cycles
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Pipe
- Part number: 40310010
- Condition: Damaged
- Location: Rt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: S, R, Y
- Precautionary procedure: A

## Discrepancy

IN CRUISE FLIGHT, RT ENGINE STARTED SPUTTERING BECAUSE THE RT OUTBOARD FUEL TANK WAS GOING EMPTY.  THE PILOT SWITCHED BOTH FUEL TANKS TO THE INBOARDS AND AT THAT POINT THE RT ENGINE FAILED.  THE PILOT FOLLOWED THE FAILED ENGINE PROCEDURE AND TRIED TO RESTART THE RT ENGINE, WOULD NOT RE-START.  PILOT INFORMED ATC OF THE SITUATION.  DECLARED AN EMERGENCY AND LANDED AT MAE WITHOUT INCIDENT.  MX ATTEMPTED TO RE-START THE RT ENGINE WITH NO SUCCESS.  INSPECTED THE ENGINE AND FOUND THAT THE EXHAUST PIPE FROM THE TURBO CHARGER TO THE OVERBOARD TAIL PIPE HAD A 2" X 2" HOLE NEAR THE FIREWALL.  SUSPECT THE HOLE WAS FROM "AFTER FIRE" THROUGH THE EXHAUST SYSTEM AS THE ENGINE WAS "SPUTTERING" BEFORE IT QUIT.  THE FIREWALL WAS INSPECTED FOR HEAT DAMAGE AND FOUND TO BE IN SERVICEABLE CONDITION.  FOUND THE HOT EXHAUST FROM THE HOLE IN THE PIPE HAD ENTERED THROUGH THE COWL FLAP HINGE CUT-OUTS IN THE FIREWALL AND MELTED THE INSULATION ON THE MAGNETO "P" LEAD WIRES CAUSING THE "P" LEAD WIRES TO SHORT TO GROUND.  THESE WIRES BEING SHORTED TO GROUND WAS THE CAUSE OF THE ENGINE NOT RE-STARTING.  THE WIRES WERE REPAIRED.  DUE TO THE HIGH TIME OF THE RT ENGINE (91.1 HOURS REMAINING BEFORE OVERHAUL)FOR PRE-CAUTIONARY REASONS THE RT ENGINE IS BEING REPLACED.
